Agency strengthens warning labels on these medications to address dangers
THURSDAY, April 20, 2017 (HealthDay News) -- Parents shouldn't give their children any medications containing the narcotics codeine or tramadol because they can cause life-threatening breathing problems, the U.S. Food and Drug Administration warned Thursday.
Warning labels on medications with codeine or tramadol will be strengthened to reflect these potential dangers, the FDA said in a statement.
Nursing mothers should also avoid using these drugs, since they can pass unsafe levels of opioids to their babies through their breast milk, the agency said.
Some children and adults are genetically predisposed to process opioid drugs more quickly, the FDA said. That can cause the level of narcotics in the bloodstream to rise too high and too quickly, risking overdose in children, due to their smaller size.
"It's very hard to determine which child or mother has this risk, so that's why we've taken this action today," Dr. Douglas Throckmorton, deputy center director for regulatory programs at the FDA's Center for Drug Evaluation and Research, said in a media briefing Thursday.
Tramadol is a prescription drug that is only approved to treat pain in adults, the agency noted. Codeine products are available by prescription, with some states allowing the drug to be sold over the counter. Codeine is often combined with acetaminophen in prescription pain medicines and cough syrups, the agency said.
The FDA is now warning against children under 12 taking either codeine or tramadol.
Kids under 18 also should not be given tramadol to treat pain following surgery to remove the tonsils or adenoids, the agency said. Codeine labeling already warns against post-surgical use for kids.
Finally, the FDA said that these drugs should not be used in children 12 to 18 who are obese, suffer from obstructive sleep apnea or have a weakened respiratory system, as they can increase the chances of dangerous breathing problems.
"Today's actions build on a better understanding of this very serious safety issue, based on the latest evidence," Throckmorton said.
The FDA plans to hold a public advisory committee meeting later this year to discuss the broader use of prescription opioid cough and cold medicine in children, he said.
Nearly 1.9 million kids aged 18 or younger received a prescription for a codeine-containing medication in 2014, and nearly 167,000 were prescribed a medication containing tramadol, the FDA said.
Parents should carefully read drug labels to make sure medications don't contain either opioid, the agency stressed. They also can ask their doctor or pharmacist if a specific medication contains codeine or tramadol.
Parents should also discuss alternative pain medications for their kids with their doctors, as well as effective cough and cold remedies that do not contain opioids, the FDA said.
"We understand there are limited options when it comes to treating pain and cough in children," Throckmorton said. "However, after careful review our decision to require these labeling updates was taken because we believe it is a way we can protect children."
For more on opioid medications in children, visit the Boston Children's Hospital (http://www.childrenshospital.org/centers-and-services/pain-treatment-services-program/pediatric-pain-medicine-fellowship/opiods-in-pediatrics ).
SOURCES: April 20, 2017, media briefing with: Douglas Throckmorton, M.D., deputy center director for regulatory programs, FDA's Center for Drug Evaluation and Research; U.S. Food and Drug Administration, news release, April 20, 2017